Montana, 2020

Damaging Winds in Montana, August 27, 2020

August 27, 2020 · NWS GGW · 2 events in 2 counties and zones

An unstable atmosphere combined with favorable winds, a low pressure trough and cold front to form strong thunderstorms, one of which became severe in Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An unstable atmosphere combined with favorable winds, a low pressure trough and cold front to form strong thunderstorms, one of which became severe in Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 27, 11:35 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 11:35 AM MST, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
1235 PM MDT Thu Aug 27 2020

.DISCUSSION...
Looks like there is a good possibility of severe tstorms
developing near Fort Peck Lake and moving E/SE by mid-afternoon.
Upgraded wording in forecast. SPC has this area highlighted with a
Slight Risk for severe thunderstorms. Rest of forecast looked
good. TFJ

1007 AM Discussion...
Some of the models were pushing higher winds this evening than
what going forecast had. To play it safe with the Red Flag Warning
is effect, went ahead and increased winds accordingly. This also
prompted a Lake Wind Advisory as there is a good possibility of a
gust of 30 mph tonight. Rest of changes were minor. TFJ

Upper wave pushing through the top of the ridge into the Canadian
prairies today, with surface low expected to track near the
border with Montana. Thunderstorms continue to develop south of
the frontal zone, mainly in southern Montana this morning, but
will be spreading north and east today as the trof pushes through
the region. Cold air advection behind the front/trof not very
strong, which will limit the post front wind increase, but drying
airmass will keep fire weather concerns at critical levels over
the western zones. In the east, enough shear and moisture
available ahead of the front to produce a few severe
thunderstorms.

Canadian high pressure follows the front for cooler and mild
conditions on Friday. Ridge rebounds for hot and dry conditions on
Saturday. Fire weather conditions will again be elevated on
Saturday with the expectation of a stronger frontal passage.
Timing for the front is currently for Saturday night with strong
winds possible. Temperatures will be much cooler on Sunday which
will aid in humidity recovery.

The cooler conditions will persist through next week with a broad
upper trof lingering over central Canada. RAE

&&

.AVIATION...
VFR.

Scattered thunderstorms are expected mainly south of the
Missouri River late today, with some strong storms possible in
the Yellowstone Valley. A frontal passage will turn winds from
southeast to northwest as it moves through the region this
afternoon and evening.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for MTZ134>137.

Lake Wind Advisory from 9 PM this evening to 3 AM MDT Friday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 27, 1:50 PM MST, 1 hour before
Special Weather Statement
National Weather Service Glasgow MT
250 PM MDT Thu Aug 27 2020

MTZ021-272130-
Petroleum MT-
250 PM MDT Thu Aug 27 2020

...SPECIAL WEATHER STATEMENT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Flatwillow, or 14 miles south of Winnett, moving east
at 25 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Petroleum County.

LAT...LON 4675 10816 4678 10829 4687 10823 4692 10794
      4691 10793 4688 10794 4688 10792 4687 10792
      4686 10790 4683 10786 4680 10784 4680 10785
      4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 2049Z 275DEG 23KT 4681 10825

NWS Glasgow
Special weather statement, Aug 27, 2:33 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Glasgow MT
333 PM MDT Thu Aug 27 2020

MTZ017-018-020-022-023-061-272230-
Garfield MT-Northern Valley MT-Daniels MT-Western Roosevelt MT-
McCone MT-Central and Southern Valley MT-
333 PM MDT Thu Aug 27 2020

...SPECIAL WEATHER STATEMENT...

At 333 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richland to 10 miles north of Nashua to 19
miles northwest of The Pines Rec Area. Movement was east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Duck Creek Rec Area,
Lustre, Fort Peck Marina, Frazer, St. Marie, Rock Creek Rec Area,
Oswego, Park Grove, West Fork, Volt, Haxby, Larslan and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4873 10539 4823 10559 4771 10637 4794 10731
      4832 10667 4876 10640
TIME...MOT...LOC 2133Z 274DEG 27KT 4879 10598 4827 10628 4795 10701

NWS Glasgow

The radar

The Glasgow radar (KGGW), 1 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 27, 2:50 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.200, -106.640

Public reported, via Facebook, a moderate size tree was blown down.

Thunderstorm Wind, Richland

When
August 27, 5:48 PM MST to 5:53 PM MST
Where
Richland County, 0.69 mi S of Sioux Pass Dot
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
47.920, -104.330

At the Sioux Pass MT-16 DOT site (MTSOO), a peak wind gust of 70 mph was recorded at 18:48 MST, and additional severe wind gusts up to 65 mph continued through 18:53 MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912880, 912882.